logoThe People's Perspective on Medicine

Warfarin (Coumadin) Side Effects & Interactions

There are drinks like cranberry juice and foods like turmeric, and herbs or spices that may increase the risk of bleeding when someone is taking Coumadin.
Warfarin (Coumadin) Side Effects & Interactions
CC0 from https://pixabay.com/en/hand-injury-wound-blood-crack-357889/

Warfarin remains an important drug for preventing blood clots that can cause heart attacks and strokes. This anticoagulant is tricky, though. It can interact with dozens of other medications and even with certain foods. Coumadin and cranberry remains a contentious combination (Journal of Pharmacy Practice, Dec. 2015).

Q. Regarding warfarin (Coumadin) and cranberry interactions: Unfortunately, I didn’t read the leaflet the pharmacy puts in your bag when you get your prescription filled and therefore did not realize there might be a conflict between cranberries and warfarin.

Three years ago when I was 70 I had a hip replacement. Upon returning home I opened a can of cranberry sauce and ate it over several days.

After the last bite and drop of juice were consumed, I read the warning. The nurse checked my blood and the INR number was high.

I was gradually taken off the Warfarin but wanted to warn everybody I know of the problem. Most of the medical people weren’t aware of it. Thanks for alerting people to this interaction.

A. The warfarin-cranberry interaction actually remains somewhat controversial. A study published in the British Journal of Clinical Pharmacology nearly three years ago did not demonstrate any significant problem when people consumed cranberry juice while taking warfarin. In this study 10 male patients were stabilized on a standard dose of warfarin. They were then given cranberry juice (240 ml) twice a day for a week. Blood was tested on days 2, 6 and 8 and there was no change in prothrombin times (a measure of blood clotting).

That might have been the end of the story, but there have been a number of case reports that contradict this research. [INR, which stands for International Normalized Ratio, is another way of analyzing blood clotting time. The goal with anticoagulant therapy such as warfarin is usually to achieve an INR of 2 to 3. Much below that and you risk a blood clot. Much above that and you risk a serious bleeding episode or hemorrhage.]

Doctors reported the following case in the respected journal Annals of Pharmacotherapy in March, 2011:

 “A 46-year-old female was receiving a total weekly dose of 56 mg of warfarin. During the 4 months prior to the incident INR, her average INR was 2.0, with a range of 1.6-2.2, while taking the same weekly dose of warfarin. Her INR increased to 4.6 after drinking approximately 1.5 quarts (1420 mL) of cranberry juice cocktail daily for 2 days. Her INR 14 days later without cranberry juice cocktail consumption was 2.3. For the next 3 months, while taking warfarin 56 mg per week, her average INR was 2.1, with a range of 1.4-2.5.

“At a subsequent visit, after drinking approximately 2 quarts (1893 mL) of cranberry juice cocktail daily for 3-4 days, her INR had increased to 6.5. Her INR after holding warfarin for 3 days was 1.86. Her INR 7 days after resuming the weekly dose of warfarin 56 mg was 3.2.

“During both of the elevated INR episodes, no other factors were identified that would have resulted in an elevated INR, such as drug, herbal, disease, or other food interactions. An objective causality assessment revealed the interaction was highly probable.

“CONCLUSIONS: Our case report describes INR elevations in a patient previously stable on warfarin after ingestion of cranberry juice cocktail daily for several days. This elevation occurred on 2 separate occasions, which distinguishes our case from other published literature.”

More recently there was this report in The Consultant Pharmacist (Jan. 2012):

“This case reports on a patient whose International Normalized Ratio (INR) increased after ingestion of cranberry sauce while stabilized on warfarin. It is followed by a review of the published literature on the potential interaction between the two.An 85-year-old woman on chronic warfarin therapy for atrial fibrillation experienced INR elevations of two- to three-fold after two separate ingestions of cranberry sauce. In each case, her INR values decreased after withholding three to four doses and resuming a similar maintenance dose of warfarin.”

The researchers from Glendale, AZ, suggest that doctors consider cranberry as a potential interaction if a patient ends up with an elevated INR and a risk for bleeding.

OTHER COUMADIN INTERACTIONS:

There are other foods, herbs and spices that may increase the risk of bleeding when someone is taking warfarin.  We are particularly concerned about turmeric, the yellow spice in yellow mustard and curry. A lot of people are now taking turmeric or its active ingredient, curcumin, to ease inflammation and the pain of arthritis. We have heard from a number of readers that combining turmeric with warfarin is not a good idea:

“Turmeric increases the anticoagulant effect of Coumadin. I have been on Coumadin for 15 years because of an artificial aortic valve.

“I had read that turmeric was effective in lowering cholesterol and began sprinkling it on broccoli. My INR went up dramatically and my pharmacist said, ‘STOP!'”

“I am taking warfarin. I had an elevated INR after having two meals of curry in an Asian restaurant. I discovered the advice not to consume turmeric in a book by the People’s Pharmacy concerning food and natural remedies. I think this is what caused the INR elevation.

“I belong to Kaiser and told their Coumadin Clinic after I had stopped eating curry and had a normal result, but the person there (probably a pharmacist) did not agree and said I could consume curry, since it was probably a small amount.

“I will tell my doctor. I believe it is true that there is an interaction and do not plan to consume curry, since it will lead to being tested more often.” J.M.

WARFARIN (COUMADIN SIDE EFFECTS):

  • Bleeding, hemorrhage, easy bruising, purple discoloration of the skin, purple toes
  • Digestive distress, nausea, vomiting, stomach cramps, diarrhea, flatulence
  • Fatigue, lethargy, tiredness, weakness, anemia
  • Headache
  • Dizziness
  • Change in taste
  • Fluid retention
  • Itching of skin, skin irritation, rash, severe allergic reaction
  • Fever
  • Sensitivity to cold
  • Numbness or tingling in feet or hands
  • Hair loss
  • Liver disease

To learn more about warfarin and how it may interact with other foods you may wish to download our *FREE* Guide to Coumadin Interactions.

Revised: April 7, 2016

Please share your own story or experience with warfarin below in the comment section.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 10 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Drug & Food Interactions
Free

Download information on killer combinations! Important instructions on how to best take popular drugs like Dyazide, Lanoxin, Coumadin and Zantac

Drug & Food Interactions
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.